(RxWiki News) The human digestive tract may be vulnerable to a common infection after taking certain medications. But even depression itself may make the gut more susceptible to infection.
A recent study looked at two separate groups to gauge risk factors for developing the common, but dangerous, bacterial infection Clostridium difficile.
These results of the study showed that having depression, taking certain antibiotics and/or antidepressants, being widowed and living alone were all risk factors for the infection.
"If you have persistent diarrhea, call a MD."
Mary Rogers, PhD, a research assistant professor in Internal Medicine at the University of Michigan Medical School, led an investigation into the bacterial infection Clostridium difficile (C. diff) and depression.
According to staff at the Mayo Clinic, C. diff is a bacterial infection that can cause symptoms from diarrhea to serious inflammation of the colon. C. diff is usually found in older adults that have recently been hospitalized or live in long-term care facilities.
Often, C. diff infections happen after a person has taken antibiotic medications, which can disrupt the good bacteria in the digestive tract.
More than 7,000 people die every year in the US from complications related to C. diff, said the study authors.
In previous studies, both antidepressant medications and depression itself have been shown to change the state of good bacteria in the digestive tract.
The researchers for this study were involved in two separate studies concerning C. diff infections.
For the first study, 16,781 older Americans that were already participating in an ongoing study were followed from 1992-2006 through interviews and medical record monitoring. The researchers looked closely at information about any inpatient and outpatient C. diff diagnoses, symptoms of depression, antidepressant medications and depressive episodes.
The researchers found that 404 people in the first study had been diagnosed with a C. diff infection. Prior to their infections, 35 percent had been diagnosed with major depression and 37 had been diagnosed with a depressive disorder.
Roughly 60 percent of the C. diff patients were overweight or obese, and 41 percent were in the southern region of the US. The odds of developing C. diff were 54 percent higher in people that had been widowed compared to those who were still married. Individuals who lived with other people had a 25 percent lower chance of developing C. diff compared to people who lived alone.
The second study included 4,047 adult patients that had been in the hospital and were tested for the presence of C. diff. A total of 468 people tested positive and 3,579 people tested negative for C. diff.
This time, the researchers were looking for any associations between the C. diff infections which had developed while the patient was in the hospital and antidepressant medications.
In the hospital sample, 84 percent of patients with C. diff and 83 percent of patients without C. diff had taken antibiotics. The odds of developing C. diff were more than double for patients that had taken the antidepressant mirtazapine compared to other antidepressants. For each dose of mirtazapine taken, the odds of testing positive for C. diff increased by 8 percent.
The antidepressant fluoxetine, brand name Prozac, doubled the odds of developing a C. diff infection. For every dose of fluoxetine taken, the odds of testing positive for C. diff went up by 6 percent.
The tricyclic antidepressant nortriptyline, brand names Pamelor and Aventyl, was associated with an 11 percent increase in the chances of developing C. diff.
Out of the patients taking the both of the antidepressants trazodone and mirtazapine, 44 percent had C. diff. But, out of the patients taking only mirtazapine, only 21 percent developed C. diff. And, out of the patients taking only trazodone, only 14 percent tested positive for C. diff.
The results of the study suggested that depression, the use of specific antidepressants, being widowed and living alone were associated with a higher risk for developing a C. diff infection.
The study authors recommended healthcare providers use caution when prescribing antibiotics to patients with depression.
This study was published in May in BMC Medicine.
The National Institutes of Health, the National Institute of Allergy and Infectious Diseases, the National Institute on Aging helped support funding for this project. No conflicts of interest were declared.